High Wind, Lubbock
- When
- March 18, 12:54 PM CST
- Where
- Lubbock forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
A strong cold front brought the second haboob in an eight day period across the far southern Texas panhandle, reducing visibilities to as low as one quarter of a mile in Tulia (Swisher County). Additionally, the automated surface observing system (ASOS) at Lubbock Preston Smith International Airport recorded a wind gust to 58 mph at 1254 CST.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong cold front brought the second haboob in an eight day period across the far southern Texas panhandle, reducing visibilities to as low as one quarter of a mile in Tulia (Swisher County). Additionally, the automated surface observing system (ASOS) at Lubbock Preston Smith International Airport recorded a wind gust to 58 mph at 1254 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 18, 10:30 AM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT TUE MAR 18 2014 .DISCUSSION... CURRENT FCST LOOKS TO REMAIN ON TRACK WITH BLOWING DUST PLUMES SHOWING UP ON MULTI-SPECTRAL SATELLITE IMAGERY ACROSS CASTRO/PARMER COUNTIES WITH A LESSER PLUME ACROSS COCHRAN/HOCKLEY COUNTIES. VISIBILITY AT THE AIRPORT HAS DECREASED TO UNDER 3 MILES AND WOULD EXPECT SIMILAR...IF NOT SOMEWHAT LOWER...VISIBILITY ACROSS THE NWRN SOUTH PLAINS AND SWRN PANHANDLE. ANOTHER BROWN DAY OUT HERE. && .AVIATION... WINDS HAVE PICKED UP AT KLBB AND SHOULD FOLLOW SUIT AT KCDS OVER THE NEXT COUPLE OF HOURS AS A WEAK FRONTAL BOUNDARY IS PUSHED NORTHWARD THIS AFTERNOON. BLDU FROM FIELDS WEST OF KLBB HAS DROPPED VSBY INTO IFR TERRITORY UNDER BLUE SKIES /FOR NOW/ AND WE WILL LIKELY SEE SOME VARIATION IN VIS AS THE WINDS SLOWLY VEER THIS AFTERNOON. KCDS MAY ALSO SEE BLDU FROM NEARBY PLOWED FIELDS AS WINDS START TO PICK UP OVER 25 KTS THOUGH CONFIDENCE IN LOWER FLIGHT CATEGORY NOT YET SUFFICIENT TO MENTION IN TAF ATTM. COLD FRONT WITH GUSTY NORTHERLIES /AND SOME CONTINUE BLDU THREAT/ IS EXPECTED AROUND OR JUST AFTER 19/00Z. && .PREV DISCUSSION... /ISSUED 612 AM CDT TUE MAR 18 2014/ AVIATION... A WINDY DAY IS EXPECTED AT BOTH LBB AND CDS TODAY...WITH THE MOST SIGNIFICANT IMPACTS LIKELY TO OCCUR AT LBB. BY LATE MORNING...WINDS WILL VEER TO THE WNW AT LBB AND QUICKLY INCREASE. SUSTAINED WIND SPEEDS ARE GENERALLY EXPECTED TO REMAIN BELOW 30 KTS...HOWEVER...THIS WILL BE STRONG ENOUGH TO LOFT DUST AND DROP VISIBILITIES INTO MVFR RANGE PERIODICALLY THROUGH THE AFTERNOON. WINDS ARE EXPECTED TO BEGIN DECREASING DURING THE EARLY EVENING...BUT WILL BE DELAYED SOMEWHAT BY A PASSING COLD FRONT THAT WILL SHIFT WINDS TO THE NORTH. AT CDS...WINDS WILL LIKELY BE SLOWER TO INCREASE AND GENERALLY SLIGHTLY WEAKER THAN WINDS LBB...BUT NOT BY A SIGNIFICANT MARGIN. BLDU IS NOT EXPECTED TO BE A SIGNIFICANT FACTOR AT CDS EITHER...ALTHOUGH THERE IS A LOW PROBABILITY THAT THE TERMINAL MAY SEE PATCHY BLDU DURING THE MID AND LATE AFTERNOON HOURS. WINDS WILL QUICKLY SUBSIDE AT BOTH TERMINALS BEYOND MIDNIGHT. PREV DISCUSSION... /ISSUED 420 AM CDT TUE MAR 18 2014/ .CORRECTED FIRE WEATHER SECTION... SHORT TERM... PRIMARY ITEM OF CONCERN FOR THE SHORT TERM PERIOD WILL BE THE POTENTIAL FOR WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS AHEAD OF AN ADVANCING COLD FRONT...COURTESY OF A POTENT SHORTWAVE CURRENTLY IN THE PROCESS OF EJECTING FROM THE CENTRAL ROCKIES AND INTO THE PLAINS. THE AFOREMENTIONED COLD FRONT HAS MADE STEADY SOUTHWARD PROGRESS THROUGH THE OVERNIGHT HOURS...AND AS OF 0900Z HAD JUST REACHED ABOUT THE LATITUDE OF DUMAS IN THE TX PANHANDLE. FARTHER SOUTH...BREEZY SOUTHWEST WINDS HAVE PERSISTED THROUGH THE NIGHT...PARTIALLY ENHANCED BY A DEVELOPING LOW LEVEL JET CURRENTLY EVIDENT ON LOCAL PROFILER DATA. THESE SOUTHWEST WINDS ARE EXPECTED TO VEER TO DUE WESTERLY DURING THE EARLY MORNING HOURS AS A PACIFIC FRONT SWEEPS THROUGH THE AREA. AS DEEP MIXING COMMENCES DURING THE MID MORNING HOURS...STRONGER WINDS ASSOCIATED WITH THE LLJ ARE EXPECTED TO QUICKLY MIX TO THE SURFACE...ESPECIALLY ACROSS THE WESTERN SOUTH PLAINS. AND...WHILE THE PREVIOUSLY MENTIONED COLD FRONT HAS BEEN MAKING STEADY SOUTHWARD PROGRESS OVERNIGHT...THIS DIURNAL MIXING WILL LIKELY SLOW ITS PROGRESS ENOUGH TO KEEP IT NORTH OF THE AREA UNTIL VERY LATE IN THE AFTERNOON. MEANWHILE...A COMPACT BUT STRONG 60+ KT MID-LEVEL JET IS EXPECTED TO SPREAD EASTWARD INTO THE AREA DURING THE LATE MORNING THROUGH EARLY AFTERNOON...WHICH WILL HELP SPREAD THE QUICKLY DEVELOPING 20 TO 30 KT SUSTAINED SURFACE WINDS EASTWARD THROUGH THE DAY. THESE WINDS WILL LIKELY BEGIN TO GRADUALLY SUBSIDE FROM WEST TO EAST BY MID TO LATE AFTERNOON...BUT MAY PICK BACK UP AGAIN AS THE COLD FRONT PUSHES THROUGH LATER TONIGHT. TO MAKE MATTERS WORSE...DEWPOINTS IN THE SINGLE DIGITS ARE ALREADY PRESENT ACROSS MOST OF THE SOUTH PLAINS...AND GRADUALLY INCREASING TO NEAR 20 ACROSS THE EASTERN SOUTH PLAINS. WITH LITTLE IMPROVEMENT UPSTREAM...THESE DEWPOINTS ARE ONLY EXPECTED TO FALL WITH DEEP MIXING THIS AFTERNOON. IN ADDITION...TEMPERATURES ARE EXPECTED TO RANGE FROM THE LOW 60S ACROSS THE NORTHERN SOUTH PLAINS...TO THE UPPER 70S ACROSS THE SOUTHERN SOUTH PLAINS...WHICH IS EXPECTED TO RESULT IN WIDESPREAD RELATIVE HUMIDITIES OF 10 PERCENT OR LESS. GIVEN ALL OF THE ABOVE FACTORS...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE ENTIRE AREA TODAY...AND A RED FLAG WARNING HAS BEEN ISSUED FROM 11 AM THROUGH 7 PM. IN ADDITION...AREAS OF BLOWING DUST ARE LIKELY TO DEVELOP THROUGHOUT MUCH OF THE AREA DURING THE AFTERNOON...ESPECIALLY IN THE DUST PRONE AREAS ON THE CAPROCK. FURTHER DISCUSSION OF THE FIRE WEATHER THREAT CAN BE FOUND IN THE FIRE WEATHER SECTION BELOW. OVERNIGHT...NO LONGER IMPEDED BY DEEP MIXING...THE COLD FRONT WILL SURGE SOUTHWARD THROUGH THE AREA. THIS MAY KEEP WIND SPEEDS UP IN THE 15 TO 20 MPH RANGE FOR A FEW HOURS AFTER DARK GIVEN MODERATE PRESSURE RISES...BUT WINDS WILL LIKELY QUICKLY SUBSIDE AFTER MIDNIGHT. COOLER OVERNIGHT TEMPERATURES CAN BE EXPECTED FOLLOWING THE FRONT...RANGING FROM THE MID 20S ACROSS THE WESTERN SOUTH PLAINS TO THE UPPER 30S IN THE SOUTHERN ROLLING PLAINS. LONG TERM... COMPARED TO THE PAST WEEK...THE SYNOPTIC FLOW REGIME WILL TREND FLATTER IN THE DAYS AHEAD BEFORE RESUMING A WESTERN RIDGE AND EASTERN TROUGH STRUCTURE BY NEXT WEEK. DESPITE THIS TEMPORARY DEAMPLIFICATION...A PINWHEEL OF CLIPPER WAVES WELL TO OUR NORTH WILL DO THEIR BEST BY SENDING A FEW COLD FRONTS TO WEST TX /ONE BY LATE FRIDAY WITH A SECOND EARLY NEXT WEEK/. THE ONLY CHALLENGES IN THIS FORECAST PACKAGE CONCERN FIRE WEATHER ON THURSDAY IN A BREEZY LEE TROUGH REGIME AND PERHAPS SOME RAIN CHANCES LATE THIS WEEKEND AND EARLY NEXT WEEK AS PERIODS OF E-SELY UPSLOPE FLOW CHANNEL LL MOISTURE INTO PARTS OF OUR AREA. THIS PRECIP POTENTIAL IS NOT PARTICULARLY INSPIRING UNDER ZONAL FLOW...BUT PROVIDED LONG-RANGE MODELS ARE CORRECT IN TRACKING A LOWER LATITUDE IMPULSE SOUTH OF THE WEST COAST RIDGE BY EARLY/MID NEXT WEEK...THEN MOISTURE WOULD CERTAINLY STAND A BETTER CHANCE OF BEING DRAWN FARTHER WEST AND NOT SCOURED TO OUR EAST AS IS OFTEN THE CASE IN FLAT WESTERLY FLOW. UNTIL THE SOUTHERLY IMPULSE APPROACHES JUST BEYOND THE DAY 7 RANGE OF THIS FORECAST...CONFIDENCE REMAINS LOW THAT WE/LL PARTAKE IN MEASURABLE PRECIPITATION. FIRE WEATHER... AS DESCRIBED IN THE SHORT TERM SECTION...STOUT WESTERLY WINDS OF 20 TO 30 KTS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN SOUTH PLAINS BEGINNING IN THE MID TO LATE MORNING TODAY...AND QUICKLY SPREAD EASTWARD THROUGH THE EARLY AFTERNOON AS A MID LEVEL JET ROUNDS THE BASE OF THE UPPER TROUGH. MOISTURE ACROSS THE AREA IS PARTICULARLY SCARCE WITH DEWPOINTS IN THE SINGLE DIGITS PRESENT ACROSS LARGE PORTIONS OF THE SOUTH PLAINS...AND THIS WILL LIKELY RESULT IN RELATIVE HUMIDITIES OF 10 PERCENT OR LESS ACROSS THE VAST MAJORITY OF BOTH THE SOUTH PLAINS AND ROLLING PLAINS BY EARLY AFTERNOON. AT THE PRESENT TIME...THE MOST SEVERE CONDITIONS ARE EXPECTED TO DEVELOP FIRST ACROSS THE MAJORITY OF THE SOUTH PLAINS AND SPREAD EASTWARD INTO THE SOUTHERN ROLLING PLAINS BY EARLY AFTERNOON. PORTIONS OF THE NORTHERN ROLLING PLAINS AND EXTREME SOUTHEASTERN TEXAS PANHANDLE MAY SEE A DELAYED ONSET OF THE STRONGEST SURFACE WINDS...BUT ARE NONETHELESS EXPECTED TO SEE AT LEAST 3 HOURS OF CRITICAL FIRE WEATHER CONDITIONS DURING THE AFTERNOON. IN ADDITION...A NORTHERLY WIND SHIFT AND POSSIBLY A BRIEF SURGE IN WIND SPEEDS MAY ACCOMPANY A MILD COLD FRONT DURING THE EVENING HOURS. FUELS THROUGHOUT THE AREA RANGE FROM NEAR NORMAL AT BEST TO DRY...AND WILL BE PRIMED FOR BURNING TODAY AS EVIDENCED BY A LARGE FIRE YESTERDAY IN EXTREME NORTHEASTERN LEA COUNTY. A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF THE SOUTH PLAINS AND ROLLING PLAINS FROM 10 AM THROUGH 8 PM LOCAL TIME. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 61 23 59 30 73 / 0 0 0 0 0 TULIA 64 27 60 31 77 / 0 0 0 0 0 PLAINVIEW 67 28 60 31 76 / 0 0 0 0 0 LEVELLAND 70 27 60 32 77 / 0 0 0 0 0 LUBBOCK 70 29 61 34 77 / 0 0 0 0 0 DENVER CITY 73 27 60 33 77 / 0 0 0 0 0 BROWNFIELD 73 28 61 34 77 / 0 0 0 0 0 CHILDRESS 69 34 63 36 80 / 0 0 0 0 0 SPUR 75 35 62 35 80 / 0 0 0 0 0 ASPERMONT 80 38 64 37 80 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. && 99/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1222 PM CDT TUE MAR 18 2014 TXZ021>044-191730- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1222 PM CDT TUE MAR 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT FIRE WEATHER WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS HAVE DEVELOPED AND ARE EXPECTED TO PERSIST UNTIL AFTER SUNSET. A RED FLAG WARNING IS IN EFFECT TODAY UNTIL 8 PM CDT FOR THE ENTIRE OUTLOOK AREA. NON PRECIPITATION GUSTY WESTERLY WINDS OF 30 MPH WITH GUSTS TO 55 MPH ARE EXPECTED THROUGH LATE THIS AFTERNOON FOR THE SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS...AND ADJACENT PORTIONS OF THE ROLLING PLAINS. A WIND ADVISORY IS IN EFFECT FOR THIS AREA UNTIL 6 PM. IN ADDITION...BLOWING DUST WILL REDUCE VISIBILITY TO ONE TO THREE MILES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE AREA WIDE ON THURSDAY AFTERNOON. OTHERWISE...THE THREAT OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY THOUGH ANY OBSERVED WILDFIRES SHOULD BE REPORTED TO LOCAL FIRE DEPARTMENTS.
The national radar mosaic for the moment the first event began.
1 high wind, 1 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495580, 495247.